Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 178, NWS North Platte, NE

June 20, 20224 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 2022, 4:39 PM MDT for 4 counties in Nebraska. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2022, 4:39 PM MDT (22:39 UTC)
Expired
Jun 20, 2022, 5:30 PM MDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cherry County, NE, Garden County, NE, Grant County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 127 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:40 PM MDTHAIL 1.5Ellsworth, NE
Jun 20, 5:22 PM MDTTSTM WND DMG12 N Hyannis, NEPOWER POLES BROKEN AND 3 INCH TREE LIMBS BROKEN. REPORT FROM MPING
Jun 20, 5:22 PM MDTHAIL 112 N Hyannis, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 12:37 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WUUS53 KLBF 202239
SVRLBF
NEC031-069-075-161-202330-
/O.NEW.KLBF.SV.W.0178.220620T2239Z-220620T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
439 PM MDT Mon Jun 20 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cherry County in north central Nebraska...
  Northwestern Grant County in west central Nebraska...
  North central Garden County in the Panhandle of Nebraska...
  Southeastern Sheridan County in the Panhandle of Nebraska...

* Until 530 PM MDT.

* At 438 PM MDT, a severe thunderstorm was located over Ellsworth, or
  30 miles east of Alliance, moving northeast at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Ellsworth, Watson Lake, Bingham, Dipping Vat Meadow, Wolf Hill,
  Finnegan Lake, Kennedy Lake, Wild Horse Flats and Mother Lake.

This includes the following highways...
 Highway 2 between mile markers 114 and 134.
 Highway 61 between mile markers 166 and 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4194 10231 4222 10242 4245 10180 4211 10162
TIME...MOT...LOC 2238Z 244DEG 40KT 4209 10227 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown
2 follow-up statements
470 
WWUS53 KLBF 202248 RRA
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
448 PM MDT Mon Jun 20 2022

NEC069-202257-
/O.CAN.KLBF.SV.W.0178.000000T0000Z-220620T2330Z/
Garden NE-
448 PM MDT Mon Jun 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GARDEN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of, north central and west central Nebraska.

LAT...LON 4201 10228 4224 10236 4245 10180 4211 10162
      4201 10205
TIME...MOT...LOC 2247Z 244DEG 40KT 4214 10214 

$$

NEC031-075-161-202330-
/O.CON.KLBF.SV.W.0178.000000T0000Z-220620T2330Z/
Cherry NE-Grant NE-Sheridan NE-
448 PM MDT Mon Jun 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHWESTERN CHERRY...NORTHWESTERN GRANT AND SOUTHEASTERN
SHERIDAN COUNTIES...

At 447 PM MDT, a severe thunderstorm was located 8 miles northeast of
Ellsworth, or 37 miles east of Alliance, moving northeast at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ellsworth, Watson Lake, Bingham, Dipping Vat Meadow, Wolf Hill,
Finnegan Lake, Kennedy Lake and Mother Lake.

This includes the following highways...
 Highway 2 between mile markers 118 and 132.
 Highway 61 between mile markers 166 and 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4201 10228 4224 10236 4245 10180 4211 10162
      4201 10205
TIME...MOT...LOC 2247Z 244DEG 40KT 4214 10214 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown
504 
WWUS53 KLBF 202305
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
505 PM MDT Mon Jun 20 2022

NEC161-202314-
/O.CAN.KLBF.SV.W.0178.000000T0000Z-220620T2330Z/
Sheridan NE-
505 PM MDT Mon Jun 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERIDAN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of, north central and west central Nebraska.

LAT...LON 4236 10204 4245 10180 4211 10162 4202 10201
      4210 10200 4210 10204
TIME...MOT...LOC 2304Z 244DEG 40KT 4223 10190 

$$

NEC031-075-202330-
/O.CON.KLBF.SV.W.0178.000000T0000Z-220620T2330Z/
Cherry NE-Grant NE-
505 PM MDT Mon Jun 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHWESTERN CHERRY AND NORTHWESTERN GRANT COUNTIES...

At 504 PM MDT, a severe thunderstorm was located 13 miles north of
Ashby, or 42 miles south of Gordon, moving northeast at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Dipping Vat Meadow and Mother Lake. 

This includes Highway 61 between mile markers 166 and 180.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4236 10204 4245 10180 4211 10162 4202 10201
      4210 10200 4210 10204
TIME...MOT...LOC 2304Z 244DEG 40KT 4223 10190 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:18 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 20, 2:18 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
318 PM CDT Mon Jun 20 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 317 PM CDT Mon Jun 20 2022

The upper level low across swrn WY featuring -20C h500mb air will
lift northeast through MT tonight. The RRquad jet will send a
cold front through wrn and ncntl Nebraska.

The POP forecast tonight leans on the short term model blend for
chance POPs, mainly across nrn Nebraska. Storm development farther
south will compete with a 14C h700mb cap.

As for severe weather potential, winds aloft are strong and
unidirectional favoring storm splitting. The upper level low will
cause modest cooling aloft across nwrn Nebraska with h500mb temps
falling to around -10C. Little or no cooling aloft is expected
elsewhere. Lapse rates throughout wrn and ncntl Nebraska are
marginal and the culprit is a subtropical plume of moisture causing
a moist adiabatic profiles from h500-300mb. This is limiting
instability. The RAP model suggests the shear may be too strong
relative to the CAPE for severe weather.

The best guess for severe weather would be a wind/hail capable storm
or two across the northwest late this afternoon as suggested by the
CAMS. Some are suggesting an outflow dominant cluster of
strong storms across ncntl Nebraska later this evening.

The upper low lifts into Canada during the day Tuesday and this
should shunt the subtropical moisture plume south into KS. There is
a slight chance the plume cold lift back north Tuesday night and
slight chance POPs are in place across swrn Nebraska. This forecast
is supported mostly by the SREF and less so by the HREF and NAMnest.
The GFS and ECM don't support a rain chance at all.

.LONG TERM...(Wednesday through Monday)
Issued at 317 PM CDT Mon Jun 20 2022

The main forecast interest in the extended is the 2-day heatwave
Thursday and Friday followed by a cold front and thunderstorm
chance Friday night. The models are in very good agreement
building the subtropical ridge across the Midsouth west into Texas
while an upper low drops south along the CA coast. H700mb
temperatures across wrn and ncntl Nebraska warm to 12C-14C
supporting highs in the 90s to near 100F both days.

Humidity remains low with dew points in the 50s to lower 60s which
is surprising since the SREF suggests precipitable water between
1.25 and 1.5 inches.  An upper level disturbance will swing through
the nrn Plains Friday night and interact with a plume of subtropical
moisture. POPs for this event are just 30 to 40 percent which is
modest considering the ECM and GFS suggest the moisture plume is
rich.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1253 PM CDT Mon Jun 20 2022

Scattered thunderstorms will develop along a surface front later
this afternoon and evening in areas of the Panhandle, Sandhills,
and north central Nebraska. Included VCTS for KVTN during this
time. Stronger storms may cause gusty, erratic winds, lower
ceilings, and brief drops in visibility, but outside of the storms
conditions should remain VFR. The storms will push east out of
the forecast area in the early morning hours. As the front
passes, winds will shift from the southwest to the northwest, with
gusts decreasing overnight and tomorrow morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for NEZ007-010-027>029-
038.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Meltzer
Hazardous weather outlook, Jun 20, 1:04 PM MDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
204 PM CDT Mon Jun 20 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-211915-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
204 PM CDT Mon Jun 20 2022 /104 PM MDT Mon Jun 20 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered thunderstorms are expected this afternoon and evening
across much of the forecast area, especially the Panhandle,
Sandhills, and north central Nebraska. Some storms may become
strong or severe with large hail, damaging winds, locally heavy
rainfall, and frequent lightning the main hazards.

A Heat Advisory remains in effect until early this evening for
portions of north central Nebraska. Heat index values of up to
100 degrees are expected within these areas.

Hot and dry conditions along with gusty winds across southwest
Nebraska will lead to elevated to near-critical fire weather
conditions.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Daily thunderstorm chances will exist Wednesday through Sunday.
At this time, the threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 20, 2:29 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
329 PM CDT Mon Jun 20 2022

NEZ027-028-038-202115-
Loup NE-Custer NE-Garfield NE-
329 PM CDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of southern Loup,
southwestern Garfield and northeastern Custer Counties through 415 PM
CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Broken Bow, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Broken Bow, Burwell, Taylor, Sargent, Berwyn, Calamus Reservoir State
Recreation Area, Weissert, Lillian, Round Valley, Walworth, Virginia
Smith Dam, Kent Diversion Dam State Wildlife Management Area,
Homestead Knolls Campground, Almeria, Nunda Shoal Campground, Divide
Hill and Gates.

This includes the following highways...
 Highway 183 between mile markers 102 and 132.
 Highway 2 between mile markers 271 and 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 9917 4174 9921 4168 9921 4128 9951
      4138 9978 4195 9961 4183 9910
TIME...MOT...LOC 2028Z 206DEG 42KT 4139 9961

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Jun 20, 3:09 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
409 PM CDT Mon Jun 20 2022

NEZ009-010-027-028-202200-
Loup NE-Holt NE-Garfield NE-Rock NE-
409 PM CDT Mon Jun 20 2022

...Strong thunderstorms will impact portions of southeastern Rock,
Loup, Garfield and southwestern Holt Counties through 500 PM CDT...

At 409 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Taylor to near Burwell. Movement was north
at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burwell, Taylor, Chambers, Amelia, Calamus Reservoir State Recreation
Area, Virginia Smith Dam, Hannamon Bayou Campground, Sybrant, Twin
Lakes State Wildlife Management Area, Kent Diversion Dam State
Wildlife Management Area, Carson Lake, Sunfish Lake, Homestead Knolls
Campground, Horseshoe Bend Lake, Pony Lake, Almeria, Nunda Shoal
Campground, Deverre and Valley View Flat Campground.

This includes Highway 183 between mile markers 123 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4246 9947 4226 9866 4174 9899 4175 9957
TIME...MOT...LOC 2109Z 202DEG 40KT 4182 9946 4174 9916

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CDC
Local storm report, Jun 20, 3:52 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             7 SSW ALMERIA           41.74N 99.59W
06/20/2022  E1.00 INCH       LOUP               NE   TRAINED SPOTTER

            WIND BLOWING ALSO

&&

CLIFFORD.COLE
Local storm report, Jun 20, 3:56 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
456 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             6 SW AMELIA             42.18N 99.05W
06/20/2022  E1.00 INCH       HOLT               NE   TRAINED SPOTTER

            WIND BLOWING ALSO

&&

CLIFFORD.COLE
Special weather statement, Jun 20, 3:58 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
358 PM MDT Mon Jun 20 2022

NEZ004-202245-
Sheridan NE-
358 PM MDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of northern Sheridan
County through 445 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rushville, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Rushville, Clinton, Hoover Lake and Mount Maria.

This includes the following highways...
 Highway 20 between mile markers 86 and 105.
 Highway 250 between mile markers 44 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4300 10209 4287 10209 4261 10251 4284 10266
      4300 10240
TIME...MOT...LOC 2157Z 226DEG 35KT 4272 10252

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Local storm report, Jun 20, 4:35 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
535 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     6 SW AMELIA             42.17N 99.04W
06/20/2022                   HOLT               NE   TRAINED SPOTTER

            A FEW 6 TO 7 INCH DIAMETER TREES DOWN.

&&

CLIFFORD.COLE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:29 PM MDTSpecial Weather StatementLBFCuster, Loup46 min
Jun 20, 3:09 PM MDTSpecial Weather StatementLBFGarfield, Loup, Rock51 min
Jun 20, 3:12 PM MDTSevere Thunderstorm WarningLBFSheridan48 min
Jun 20, 3:39 PM MDTSevere Thunderstorm WarningLBFHolt, Rock51 min
Jun 20, 3:56 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan49 min
Jun 20, 3:58 PM MDTSpecial Weather StatementLBFSheridan47 min
Jun 20, 4:21 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt39 min
Jun 20, 5:20 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker40 min
Jun 20, 5:53 PM MDTSevere Thunderstorm WarningLBFCherry52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.